Thunderstorm Wind, Franklin
- When
- July 14, 1:10 PM CST to 1:25 PM CST
- Where
- Franklin County, Estill Spgs
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.267, -86.133
7 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 9:45 AM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1045 AM CDT WED JUL 14 2004 .UPDATE... LOOKS LIKE MORE HOT AND RATHER HUMID CONDITIONS CAN BE EXPECTED AGAIN THIS AFTERNOON. AFTER A MORE PLEASANT START...AREA DEWPOINTS HAVE RECOVERED BACK INTO THE 70S MOST PLACES...AFTER LAST NIGHTS T-STORM AND WIND EVENT. A RANGE OF DEWPOINTS FROM MID 70S NW ALABAMA...TO UPPER 60S NE. VISIBLE SATELLITE ANIMATION AND 15Z OBSERVATIONS INDICATED CLOUDS ASSOCIATED WITH THE NEXT COLD FRONT EXTENDING FROM THE SHENANDOAH VALLEY OF VIRGINIA...TO THE CENTRAL KY/TN BORDER AND CENTRAL MISSOURI. 15Z LAPS CAPES RANGED FROM AROUND 700 J/KG EAST... TO OVER 3000 J/KG WEST. ON-GOING FORECASTS FROM THE NIGHT WATCH ARE ON TRACK. WILL BE SENDING OUT UPDATED TEMPORAL WORDING IN TEXT ZONES SOON. HEAT INDICES WILL BE A PROBLEM THIS AFTERNOON...ESPECIALLY WEST RANGING FROM 105-110 AND UP TO 105 CENTRAL AND EAST AREAS. WITH THIS INCREASED INSTABILITY AND THE ARRIVING COLD FRONT...WE CAN EXPECT ANOTHER BOUT OF STRONG TO SEVERE THUNDERSTORMS ARE NOT OUT OF THE QUESTION. NEW MODEL OUTPUT SUGGESTS THE NEXT BATCH OF STORMS WILL BEGIN DURING THE MID TO LATE AFTERNOON HOURS...AND LAST THROUGH THE EVENING. PRIMARY RISKS ARE DAMAGING WINDS GREATER THAN 60 MPH AND HAIL. THANKS JAN FOR HELP THIS MORNING. RSB && .PREV DISCUSSION... FOCUS THIS MORNING IS ON THE FIRST 12-24 HOURS...AND WILL HAVE SEVERAL FACTORS COMING INTO PLAY FOR A RATHER CHALLENGING SHORT TERM FCST. COLD FRONT WILL PLUNGE SWD DURING THE DAY...GOING FROM NRN MO NOW TO NEAR THE KY-TN BORDER BY 18Z...TO NEAR THE HUN FCST AREA BY 00Z THU. FRONT WILL HIT THE BRAKES AS IT MOVES THRU OUR AREA...AS MAIN UPPER TROF AXIS SHIFTS EWD. AHEAD OF THE FRONT TEMPS WILL SKYROCKET PENDING TSTM DEVELOPMENT...AND BASED ON 850 TEMPS...FEEL SOME AREAS MAY GET INTO THE UPPER 90S. NOW-SOGGY GROUND COULD PUT A DAMPER ON THIS...SO MAY TRIM TEMPS BACK A DEGREE OR SO MAINLY EAST OF I-65. STILL PLAN TO HEADLINE HIGH HEAT INDICES IN THE ZONES...AS WE EXPECT DEWPTS TO REBOUND THIS MORNING. ALL THIS CONTRIBUTES TO A RATHER UNUSUAL SETUP FOR JULY. MODEL SOUNDINGS ARE VERY VERY MOIST AND UNSTABLE (CAPES 3-4000 J/KG AND LIS IN THE NEGATIVE DOUBLE DIGITS AT TIMES...PWS NEAR 2 INCHES) AND DRY AIR ENTERS THE PICTURE ALOFT...SHOWING SOME SIGNS OF A LOADED GUN TYPE SETUP. BEST FORCING WILL NOT BE UNTIL THE AFTN...BUT LEFTOVER OUTFLOW BOUNDARIES COUPLED WITH SUCH UNSTABLE AIR MAY NOT NEED MUCH HELP TO GET CONVECTION STARTED. WITH A FRONT APPROACHING...MID AND UPR LVL JET STREAKS...AND THE UNSTABLE ENVIRONMENT...DEFINITELY THINK HIGHER POPS ARE WARRANTED. AFTER DISCUSSION WITH SURROUNDING OFFICES...CURRENT THINKING IS TO GO 40/SCTD FOR POPS TODAY...AND BLEED OVER INTO TONIGHT AS THE FRONT MAY TAKE ITS SWEET TIME COMING THROUGH THE AREA...LINGERING PAST 00Z. PLAN TO HIT SVR POTENTIAL IN THE HWO...AND POSSIBLY IN THE ZONES AS WELL. FORTUNATELY...REMAINDER OF THE PD LOOKS RATHER QUIET AFTER THE FROPA...ALTHOUGH GIVEN THE WAY JULY HAS GONE SO FAR...NW FLOW MAY STILL MAKE FOR A FEW SURPRISES HERE AND THERE. BEYOND THAT...DIDNT DO MUCH WITH THE EXTENDED GIVEN MORE PRESSING CONCERNS IN THE SHORT TERM. THANKS FOR GOOD CHAT THIS MORNING BMX. BCC/27 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && RSB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT WED JUL 14 2004 ALZ001>010-016-TNZ076-096-097-151000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY THIS EVENING FROM THE NORTH. THE APPROACH OF THIS FRONT...ALONG WITH VERY WARM AND UNSTABLE AIR...WILL COMBINE TO PRODUCE THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE BETWEEN 1-2 PM FOR SOUTHERN MIDDLE TENNESSEE...AFTER 2 PM FOR THE BORDER COUNTIES OF ALABAMA AND TENNESSEE...AND 3-5 PM FOR THE REMAINDER OF NORTHERN ALABAMA. DAMAGING WINDS...WITH GUSTS OVER 60 MPH AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. ALONG WITH THE RISK OF STORMS...AFTERNOON TEMPERATURES ACROSS THE TENNESSEE VALLEY SHOULD WARM TO THE LOWER TO MIDDLE 90S. THESE TEMPERATURES...ALONG WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT INDICES RANGING FROM 105 EASTERN AND CENTRAL AREAS...TO 110 NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... EXPECT DRY WEATHER AND SLIGHTLY LESS HUMID CONDITIONS FOR THURSDAY AND FRIDAY. ANOTHER STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY. MONDAY AND TUESDAY LOOKS DRY AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED BY THIS AFTERNOON AND EVENING. RSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 PM CDT WED JUL 14 2004 ALZ001>010-016-TNZ076-096-097-142200- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1200 PM CDT WED JUL 14 2004 ...HEAT INDICES 105 TO 110 ACROSS THE TENNESSEE VALLEY FOR THIS AFTERNOON... ...A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... A VERY HUMID AIRMASS IN PLACE ACROSS THE AREA...COMBINED WITH TEMPERATURES IN THE LOW TO MID 90S...WILL PRODUCE VERY HIGH HEAT INDICES THIS AFTERNOON. THE MOST UNCOMFORTABLE WEATHER WILL AFFECT NORTHWEST ALABAMA...WITH AFTERNOON TEMPERATURES MAY FEEL MORE LIKE 110 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL RANGE FROM 105 TO 110 ACROSS THE REST OF THE AREA. PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO TAKE APPROPRIATE PRECAUTIONS TO DEAL WITH THE HOT AND HUMID WEATHER. WHEN OUTDOORS... AVOID PROLONGED PERIODS OF EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. TAKE FREQUENT REST BREAKS AND DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. ALSO...A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY. AS THIS FRONT MOVES SOUTH...IT WILL INTERACT WITH THE UNSTABLE AIR ACROSS THE AREA. THIS WILL PRODUCE CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE... CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MPH...AND POSSIBLY SOME LARGE HAIL. THE BEST TIME FOR STRONGER STORMS WILL BE FROM THE MIDDLE AFTERNOON...THROUGH THE MIDDLE EVENING HOURS. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT... BRINGING AN END TO THE THUNDERSTORM ACTIVITY. SLIGHTLY DRIER AIR WILL ALSO FILTER IN BEHIND THE FRONT...MAKING FOR MORE COMFORTABLE CONDITIONS FOR THURSDAY AND FRIDAY. FOR POTENTIAL SEVERE WEATHER INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION. RSB
The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported.
Numerous trees blown down countywide by line of severe thunderstorms.
Several trees blown down due to a line of severe thunderstorms moving south through the county.
Several large trees were blown down due to thunderstorm winds.
Several trees and power lines blown down due to a line of severe thunderstorms moving southeast through the county.
Numerous trees and power lines blown down countywide as a line of severe thunderstorms moved southeast through the county.
A few trees blown down due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413160, 5413161, 5413163, 5413164, 5413162, 5413165, 5413166, 5413167.